Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Erdös distance problem in vector spaces over finite fields

Authors: A. Iosevich and M. Rudnev
Journal: Trans. Amer. Math. Soc. 359 (2007), 6127-6142
MSC (2000): Primary 11T24, 52C10
Published electronically: July 20, 2007
MathSciNet review: 2336319
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study the Erdös/Falconer distance problem in vector spaces over finite fields. Let $ {\mathbb{F}}_q$ be a finite field with $ q$ elements and take $ E \subset {\mathbb{F}}^d_q$, $ d \ge 2$. We develop a Fourier analytic machinery, analogous to that developed by Mattila in the continuous case, for the study of distance sets in $ {\mathbb{F}}^d_q$ to provide estimates for minimum cardinality of the distance set $ \Delta(E)$ in terms of the cardinality of $ E$. Bounds for Gauss and Kloosterman sums play an important role in the proof.

References [Enhancements On Off] (What's this?)

  • 1. J. Pach, and P. Agarwal, Combinatorial geometry, Wiley-Interscience Series in Discrete Mathematics and Optimization. A Wiley-Interscience Publication. John Wiley and Sons, Inc., New York (1995). MR 1354145 (96j:52001)
  • 2. J. Bourgain, Hausdorff dimension and distance sets, Israel. J. Math. 87 (1994), 193-201. MR 1286826 (95h:28008)
  • 3. J. Bourgain, N. Katz, and T. Tao, A sum-product estimate in finite fields, and applications, Geom. Funct. Anal. 14 (2004), 27-57. MR 2053599 (2005d:11028)
  • 4. B. Erdogan, A bilinear Fourier extension theorem and applications to the distance set problem, Internat. Math. Res. Notices 23 (2005), 1411-1425. MR 2152236 (2006h:42020)
  • 5. P. Erdös On sets of distances of n points, Amer. Math. Monthly 53 (1946), 248-250. MR 0015796 (7:471c)
  • 6. K. J. Falconer, On the Hausdorff dimensions of distance sets, Mathematika 32 (1985), 206-212. MR 834490 (87j:28008)
  • 7. B. J. Green, Restriction and Kakeya phonomena, Lecture notes (2003).
  • 8. H. Iwaniec, and E. Kowalski, Analytic Number Theory, Colloquium Publications 53 (2004). MR 2061214 (2005h:11005)
  • 9. A. Iosevich, and M. Rudnev, On distance measures for well-distributed sets, preprint (2006).
  • 10. N. Katz, Gauss sums, Kloosterman sums, and monodromy groups, Ann. Math. Studies 116, Princeton (1988). MR 955052 (91a:11028)
  • 11. N. Katz, and G. Tardos, A new entropy inequality for the Erdös distance problem, Contemp. Math. 342, Towards a theory of geometric graphs, 119-126, Amer. Math. Soc., Providence, RI (2004). MR 2065258 (2005f:52033)
  • 12. E. Landau, Vorlesungen über Zahlentheorie, Chelsea Publishing Co., New York (1969). MR 0250844 (40:4076)
  • 13. J. Matousek, Lectures on Discrete Geometry, Graduate Texts in Mathematics, Springer 202 (2002). MR 1899299 (2003f:52011)
  • 14. P. Mattila, Spherical averages of Fourier transforms of measures with finite energy: dimensions of intersections and distance sets, Mathematika, 34 (1987), 207-228. MR 933500 (90a:42009)
  • 15. P. Mattila, and P. Sjölin, Regularity of distance measures and sets, Math. Nachr. 204 (1999), 157-162. MR 1705134 (2000h:42008)
  • 16. L. Moser, On the different distances determined by n points, Amer. Math. Monthly 59 (1952), 85-91. MR 0046663 (13:768b)
  • 17. G. Mockenhaupt, and T. Tao, Restriction and Kakeya phenomena for finite fields, Duke Math. J. 121 (2004), 35-74. MR 2031165 (2004m:11200)
  • 18. H. Niederreiter, The distribution of values of Kloosterman sums, Arch. Math. 56 (1991), 270-277. MR 1091880 (92b:11057)
  • 19. Y. Peres, and W. Schlag, Smoothness of projections, Bernoulli convolutions, and the dimension of exceptions, Duke Math. J. 102 (2000), 193-251. MR 1749437 (2001d:42013)
  • 20. E. Stein, and R. Shakarchi, Fourier analysis, Princeton Lectures in Analysis, (2003). MR 1970295 (2004a:42001)
  • 21. T. Tao, Finite field analogues of Erdös, Falconer, and Furstenberg problems, preprint.
  • 22. T. Tao, A new bound for finite field Besicovitch sets in four dimensions, Pacific J. Math. 222, no 2 (2005), 337-363. MR 2225076
  • 23. T. Wolff, Decay of circular means of Fourier transforms of measures, Internat. Math. Res. Notices 10 (1999) 547-567. MR 1692851 (2000k:42016)
  • 24. A. Weil, On some exponential sums, Proc. Nat. Acad. Sci. U.S.A. 34 (1948), 204-207. MR 0027006 (10:234e)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 11T24, 52C10

Retrieve articles in all journals with MSC (2000): 11T24, 52C10

Additional Information

A. Iosevich
Affiliation: Department of Mathematics, University of Missouri, Columbia, Missouri 65211

M. Rudnev
Affiliation: Department of Mathematics, University of Bristol, Bristol BS8 1TW, United Kingdom

Received by editor(s): September 12, 2005
Received by editor(s) in revised form: January 18, 2006
Published electronically: July 20, 2007
Additional Notes: The work was partly supported by the grant DMS02-45369 from the National Science Foundation, the National Science Foundation Focused Research Grant DMS04-56306, and the EPSRC grant GR/S13682/01.
Article copyright: © Copyright 2007 American Mathematical Society

American Mathematical Society